Article

Liver Injury with Features Mimicking Autoimmune Hepatitis following the Use of Black Cohosh

Department of Pathology, University of Illinois, Chicago, IL 60612, USA.
Case Reports in Medicine 01/2009; 2009:918156. DOI: 10.1155/2009/918156
Source: PubMed

ABSTRACT There are a growing number of cases detailing acute hepatic necrosis in patients taking black cohosh (Cimicifuga racemosa), an over-the-counter herbal supplement for management of menopausal symptoms. Our aim is to illustrate two cases of liver injury following the use of black cohosh characterized by histopathological features mimicking autoimmune hepatitis. Both patients reported black cohosh use for at least six months and had no evidence of another cause of liver disease. Their liver biopsies showed a component of centrilobular necrosis consistent with severe drug-induced liver injury. In addition, the biopsies showed characteristics of autoimmune-like liver injury with an interface hepatitis dominated by plasma cells. Although serum markers for autoimmune hepatitis were not particularly elevated, both patients responded to corticosteroids, supporting an immune-mediated component to the liver injury. Liver injury following the use of black cohosh should be included in the list of differential diagnoses for chronic hepatitis with features mimicking autoimmune hepatitis.

Download full-text

Full-text

Available from: Christina Wojewoda, Aug 15, 2014
0 Followers
 · 
122 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: The data of 69 cases of initially suspected black cohosh (BC)-induced liver disease were reviewed and analyzed to clarify whether BC hepatotoxicity really exists as a disease entity in these cases comparable to toxic liver disease being caused by various drugs and dietary supplements. The cases comprised 11 published case reports and 58 spontaneous reports to national regulatory agencies. The analysis includes assessment of causality for BC, data quality of the presented cases, and their inconsistencies and confounding variables. The assessed data raise serious doubts on the initial claims of causality for BC in these cases and provide clear evidence of their poor quality, especially when spontaneous reports are considered. There are major inconsistencies for the same patient regarding reported data. Moreover, the analysis of all cases disclosed confounding variables. These include poor case data quality, uncertainty of BC product, quality, and identification, undisclosed indication, insufficient adverse event definition, lack of temporal association and dechallenge, missing or inadequate evaluation of alcohol use, comedication, comorbidity, reexposure test, and alternative diagnoses. The presented data do not support the concept of hepatotoxicity in a primarily suspected causal relationship to the use of BC and failure to provide a signal of safety concern, but further efforts have to be undertaken to dismiss or to substantiate the existence of BC hepatotoxicity as a special disease entity. The future strategy should be focused on prospective causality evaluations in patients diagnosed with suspected BC hepatotoxicity, using a structured, quantitative, and hepatotoxicity-specific causality assessment method.
    Menopause (New York, N.Y.) 03/2010; 17(2):426-40. DOI:10.1097/gme.0b013e3181c5159c · 2.81 Impact Factor
  • Source
    Leukemia & lymphoma 05/2010; 51(8):1389-90. DOI:10.3109/10428194.2010.486880 · 2.61 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The clinical phenotype of classical autoimmune hepatitis can be mimicked by idiosyncratic drug-induced liver injury, and differentiation can be difficult. The goals of this review are to enumerate the major agents of drug-induced autoimmune-like hepatitis, describe the clinical findings and risk factors associated with it, detail the clinical tools by which to assess causality, discuss putative pathogenic mechanisms, and describe treatment and outcome. The frequency of drug-induced autoimmune-like hepatitis among patients with classical features of autoimmune hepatitis is 9%. Minocycline and nitrofurantoin are implicated in 90% of cases. Female predominance, acute onset, and absence of cirrhosis at presentation are important clinical manifestations. Genetic factors affecting phase I and phase II transformations of the drug, polymorphisms that protect against cellular oxidative stress, and human leukocyte antigens that modulate the immune response may be important pathogenic components. Clinical judgment is the mainstay of diagnosis as structured diagnostic methods for drug-induced liver injury are imperfect. The covalent binding of a reactive drug metabolite to a hepatocyte surface protein (commonly a phase I or phase II enzyme), formation of a neoantigen, activation of CD8 T lymphocytes with nonselective antigen receptors, and deficient immune regulatory mechanisms are the main bases for a transient loss of self-tolerance. Discontinuation of the offending drug is the essential treatment. Spontaneous improvement usually ensues within 1 month. Corticosteroid therapy is warranted for symptomatic severe disease, and it is almost invariably effective. Relapse after corticosteroid withdrawal probably does not occur, and its absence distinguishes drug-induced disease from classical autoimmune hepatitis.
    Digestive Diseases and Sciences 02/2011; 56(4):958-76. DOI:10.1007/s10620-011-1611-4 · 2.55 Impact Factor